advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Jerrabomberra, New South Wales, Australia:

During a recent discussion amongst our parents group, the issue of administering glucagon to a stranger who was suffering a severe hypoglycaemic episode arose. I would have been in agreement to administer it, until one parent raised the possibility of a glucagon allergy as a reason not to administer to a stranger who was a known diabetic. I have searched this site and can find no information on a glucagon allergy. As glucagon is a hormone produced by the body, I thought that it would have been safe to administer.

Further, I keep a glucagon kit for my son at his school. The nurse requested permission to use it on another child in an emergency situation, with the understanding that it would be replaced by the other family (glucagon kits in Australia cost $80). I said of course, as glucagon is definitely for emergencies only. Now I am wondering if there is such a thing as a glucagon allergy, whether I should place a rider on whom it may be used in an emergency (it seems extreme I know, but these days one has to consider the most extreme situations.) Does a glucagon allergy exist, and, if so, what are the implications for "Good Samaritans?"

Answer:

It is very unlikely that an allergy would exist. Certainly, since most never get it, the potential for an allergy should not stop the emergent use. When very low and unresponsive, glucagon is very useful. In fact, some have used it during a gastrointestinal (viral flu-like) illness to help keep glucose up (very small doses). (See our page on Mini-Dose Glucagon Rescue.)

But, I would expect the drug to be used for the person for whom it is prescribed. I would ask the nurse to ask the family involved to get their own glucagon. If I were a nurse, I also wouldn't give it to a child for whom I didn't have a prescription. Likewise, as a non health care professional, I would not take the liberty of practicing medicine on strangers. The laws apply to health care professionals so they can use their expertise and training to help. While I would trust my child with diabetes to most parents of a child with diabetes, I wouldn't to just any parent. If, as a parent, I were watching a child with diabetes, I would ask first before I gave glucagon. That presumes some planning, but you sound informed and prepared.

It is different for emergency responders since they are operating under protocols with their physicians. They can give glucose or glucagon under those orders.

LD

DTQ-20071222164043
Original posting 28 Dec 2007
Posted to Other Medications and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.